Alert archive / New York / Freeze Warnings in 2024

Freeze Warning 1, NWS Buffalo, NY

October 16, 2024Chautauqua County, Erie County, Wyoming County, New York

NWS Buffalo, NY issued this freeze warning at Oct 16, 2024, 2:55 PM EDT for Chautauqua County, Erie County, Wyoming County, New York. It took effect at Oct 16, 2024, 8:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:55 PM EDT (18:55 UTC)
In effect from
Oct 16, 2024, 8:00 PM EDT
Expired
Oct 17, 2024, 9:12 AM EDT
In force
13 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS71 KBUF 161855
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
255 PM EDT Wed Oct 16 2024

NYZ012-170300-
/O.UPG.KBUF.FR.Y.0004.241017T0000Z-241017T1400Z/
/O.NEW.KBUF.FZ.W.0001.241017T0000Z-241017T1400Z/
Wyoming-
Including the cities of Warsaw
255 PM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT 
THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Wyoming County.

* WHEN...From 8 PM this evening to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ019-085-170300-
/O.UPG.KBUF.FR.Y.0004.241017T0000Z-241017T1400Z/
/O.NEW.KBUF.FZ.W.0001.241017T0000Z-241017T1400Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
255 PM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT 
THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Interior portions of Chautauqua and Southern Erie Counties 
  away from the Lake Erie shoreline.

* WHEN...From 8 PM this evening to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ001>006-010-011-013-014-170300-
/O.CON.KBUF.FR.Y.0004.241017T0000Z-241017T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, and Canandaigua
255 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM 
EDT THURSDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, 
  Northern Erie, Genesee, Livingston, and Ontario Counties.

* WHEN...From 8 PM this evening to 10 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

SJW
3 follow-up statements
006 
WWUS71 KBUF 170230
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1030 PM EDT Wed Oct 16 2024

NYZ012-171400-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-241017T1400Z/
Wyoming-
Including the cities of Warsaw
1030 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s.

* WHERE...Wyoming County.

* WHEN...Until 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ019-085-171400-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-241017T1400Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
1030 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s.

* WHERE...Interior portions of Chautauqua and Southern Erie Counties 
  away from the Lake Erie shoreline.

* WHEN...Until 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ001>006-010-011-013-014-171400-
/O.CON.KBUF.FR.Y.0004.000000T0000Z-241017T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, and Canandaigua
1030 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, 
  Northern Erie, Genesee, Livingston, and Ontario Counties.

* WHEN...Until 10 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
494 
WWUS71 KBUF 170810
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
410 AM EDT Thu Oct 17 2024

NYZ012-171400-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-241017T1400Z/
Wyoming-
Including the cities of Warsaw
410 AM EDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s.

* WHERE...Wyoming County.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ019-085-171400-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-241017T1400Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
410 AM EDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s.

* WHERE...Interior portions of Chautauqua and Southern Erie Counties 
  away from the Lake Erie shoreline.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NYZ001>006-010-011-013-014-171400-
/O.CON.KBUF.FR.Y.0004.000000T0000Z-241017T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, and Canandaigua
410 AM EDT Thu Oct 17 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Temperatures mostly in the lower to mid 30s will result in 
  frost formation.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, 
  Northern Erie, Genesee, Livingston, and Ontario Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
704 
WWUS71 KBUF 171312
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
912 AM EDT Thu Oct 17 2024

NYZ012-019-085-171415-
/O.CAN.KBUF.FZ.W.0001.000000T0000Z-241017T1400Z/
Wyoming-Chautauqua-Southern Erie-
Including the cities of Warsaw, Jamestown, Orchard Park, and
Springville
912 AM EDT Thu Oct 17 2024

...FREEZE WARNING IS CANCELLED...

The threat has ended.

$$

NYZ001>006-010-011-013-014-171415-
/O.CAN.KBUF.FR.Y.0004.000000T0000Z-241017T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, and Canandaigua
912 AM EDT Thu Oct 17 2024

...FROST ADVISORY IS CANCELLED...

The threat has ended.

$$

HSK

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Oct 16, 2:01 PM EDT, 54 minutes earlier.

Area forecast discussion, Oct 16, 2:01 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 PM EDT Wed Oct 16 2024

.SYNOPSIS...
Lingering showers will taper off through the rest of the afternoon
as high pressure and a strong ridge build into the region. The
strong ridge and sfc high will result in day-to-day warming and fair
dry weather starting Thursday. Dry weather is expected through at
least Tuesday afternoon. Temperatures will warm to 15 degrees above
normal by early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Scattered showers and mostly cloudy skies continue to linger early
this afternoon south and southeast of both lakes. Temperatures range
from the low to upper 40s for most areas.

A few lingering afternoon showers will continue to slowly taper off
through the rest of the afternoon as conditions continue to turn
less favorable with reductions to synoptic moisture and equilibrium
heights. Afternoon highs will remain around current values with most
areas in the 40s, some of the highest elevation areas in the upper
30s, and a few spots right near the lakes with onshore flow up to
the mid 50s.

Tonight, with a strong ridge and large area of high pressure
building into the region, any lingering showers from the late
afternoon will completely scatter out. Lake clouds will scatter out
through the night south of Lake Ontario, with clearing earlier east
of the lake. The pressure gradient over the region will relax
through the evening and into the night, resulting in light winds
overnight. The combination of weakening winds and clearing skies
will result in radiational cooling for most areas, causing
overnight/morning low temperatures to drop to the mid and upper 20s
for the higher terrain, and to the the low to mid 30s for the lower
elevations. Areas right along the lakes where there is a lingering
light onshore wind, will remain in the upper 30s to low 40s. These
temperatures will result in frost for much of the forecast area,
except for areas right near the lakes. Frost Advisories are in place
tonight for all zones that are still in the growing season (growing
season is done for Lewis, Jefferson, Cattaraugus and Allegany
counties).

Thursday, morning frost will melt off through the first few hours of
daylight. The large area of high pressure and strong ridge will
continue to build into the region, resulting in mostly sunny to
sunny skies and dry weather. Temperatures will start to warm, but
still remain below normal, with highs in the low to upper 50s. West
to northwest winds will remain mostly around 5 to 10 mph.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
During this period strong upper-level ridging draped from the Upper
Great Lakes to the Mississippi Valley will build eastward across the
Mid-Atlantic states and Northeast...while becoming co-located with
its attendant surface ridge. Attendant subsidence and plentiful dry
air will ensure fair dry weather throughout this period...along with
mainly clear skies and generally light winds.

With respect to temperatures...ideal conditions for radiational
cooling will again be in place Thursday night...and this will allow
overnight lows to range from around 30 across the coldest interior
portions of the Southern Tier and North Country to the upper
30s/near 40 along the lakeshores. This distribution in temperatures
will again allow for the development of a frost/freeze inland from
the lakes...and consequently related headlines may again become
necessary for those areas where the growing season is still active
(i.e., areas outside of Cattaraugus/Allegany/Jefferson/Lewis
counties). Continued warm advection...subsidence...and day-to-day
airmass modification will then allow highs to recover back into the
lower to mid 60s in most places on Friday...before readings again
dip back into the 30s Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Deep-layer ridging still across our region at the start of Saturday
will gradually flatten through the rest of Saturday/Saturday
night/Sunday as a low-amplitude shortwave races eastward across
Ontario and Quebec Provinces. This feature continues to look
progressively weaker and displaced further to our north...and as
such only expect some very limited cloud cover to mark its
approach and passage...with fair dry weather otherwise continuing.

Ridging at all levels then will rebound across our region Sunday
night and Monday...before drifting out into the western Atlantic on
Tuesday as a de-amplifying mid-level trough pushes across the Upper
Great Lakes. As this next system looks to remain far enough to our
north and west to not have any tangible impact on our weather right
through Tuesday...the rest of this period should also feature fair
dry weather.

Otherwise temperatures will remain decidedly above mid-October
normals throughout this period...with highs in the mid 60s to lower
70s Saturday warming a few more degrees for the first couple days of
the new work week...making for outstanding weather for outdoor
activities.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Afternoon and evening CIGs will linger around the upper MVFR/low end
VFR levels with lake clouds continuing downwind of the lakes. A few
scattered showers early this afternoon will scatter out completely
by the evening.

Tonight, mainly VFR, though some early MVFR CIGs may be possible in
the higher terrain before the lake clouds scatter out during the
first half of the night.

Thursday, VFR conditions expected with high pressure and a large
ridge building into the region.

Outlook...

Thursday Night through Monday...Mainly VFR with high pressure over
the region.

&&

.MARINE...
A lingering gentle to moderate breeze will weaken through the
evening as the pressure gradient relaxes over the region. Some
choppy conditions will be possible through the early evening before
waves diminish later in the evening.

With a large area of high pressure and strong ridge building into
the region through at least the weekend, winds and waves are
expected to remain negligible, and below Small Craft criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 8 PM this evening to 10 AM EDT Thursday
     for NYZ001>006-010>014-019-085.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SW
MARINE...SW
Hazardous weather outlook, Oct 16, 1:40 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
140 PM EDT Wed Oct 16 2024

NYZ001>006-010>014-019-085-171745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
140 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Frost will be possible, away from the Lakes Thursday night through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-171745-
Jefferson-Lewis-Cattaraugus-Allegany-
140 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
140 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:01 AM EDTFrost AdvisoryBUFCayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 6 more30 hr

Nearby

Freeze Warnings in New York, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.